Alert archive / Indiana / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS Wilmington, OH

May 23, 20204 counties in Indiana

NWS Wilmington, OH issued this flash flood warning at May 23, 2020, 7:46 PM EDT for 4 counties in Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 7:46 PM EDT (23:46 UTC)
Expired
May 23, 2020, 10:45 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Dearborn County, IN, Ohio County, IN, Ripley County, IN, Switzerland County, IN

The radar

The Louisville radar (KLVX), 125 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:29 PM EDTFLASH FLOOD2 E Olean, INOLEAN ROAD CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WGUS51 KILN 232346
FFWILN
INC029-115-137-155-240245-
/O.NEW.KILN.FF.W.0018.200523T2346Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
746 PM EDT Sat May 23 2020

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Ohio County in southeastern Indiana...
  Southeastern Ripley County in southeastern Indiana...
  Southwestern Dearborn County in southeastern Indiana...
  Northwestern Switzerland County in southeastern Indiana...

* Until 1045 PM EDT.

* At 745 PM EDT, radar indicated thunderstorms producing heavy rain 
  across the warned area. 1 to 3 inches of rain have fallen. Heavy 
  rain continues to fall with another one to two inches possible in 
  the next hour. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that may experience flooding include...
  Dillsboro, Pleasant, Fairview, Farmers Retreat, Bear Branch,
  Friendship, Cross Plains, Rexville, Benham, Olean and Avonburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3902 8529 3903 8503 3886 8503 3886 8520
      3892 8520 3891 8524 3891 8538

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

McGinnis
2 follow-up statements
176 
WGUS71 KILN 240045
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
845 PM EDT Sat May 23 2020

INC029-115-137-155-240245-
/O.CON.KILN.FF.W.0018.000000T0000Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ohio IN-Ripley IN-Dearborn IN-Switzerland IN-
845 PM EDT Sat May 23 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
OHIO...SOUTHEASTERN RIPLEY...SOUTHWESTERN DEARBORN AND NORTHWESTERN
SWITZERLAND COUNTIES...

At 844 PM EDT, the public reported flash flooding in Friendship 
area. 1 to 3 inches of rain have fallen which has resulted in roads 
becoming impassable. Use caution when traveling after sunset. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that may experience flooding include...
Dillsboro, Pleasant, Fairview, Farmers Retreat, Bear Branch,
Friendship, Cross Plains, Rexville, Benham, Olean and Avonburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3902 8529 3903 8503 3886 8503 3886 8520
      3892 8520 3891 8524 3891 8538

FLASH FLOOD...OBSERVED

$$

McGinnis
939 
WGUS71 KILN 240237
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
1037 PM EDT Sat May 23 2020

INC029-115-137-155-240245-
/O.EXP.KILN.FF.W.0018.000000T0000Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ohio IN-Ripley IN-Dearborn IN-Switzerland IN-
1037 PM EDT Sat May 23 2020

...THE FLASH FLOOD WARNING FOR OHIO...SOUTHEASTERN RIPLEY...
SOUTHWESTERN DEARBORN AND NORTHWESTERN SWITZERLAND COUNTIES WILL
EXPIRE AT 1045 PM EDT...

The heavy rain has ended and high water from earlier heavy rain will 
continue to recede. Flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3902 8529 3903 8503 3886 8503 3886 8520
      3892 8520 3891 8524 3891 8538

$$

KC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 23, 4:15 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 23, 4:15 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
415 PM EDT Sat May 23 2020

.SYNOPSIS...
A weak warm front will lift across the area tonight. Warm and
humid conditions will occur through much of the week with a
chance of thunderstorms each day, primarily in the afternoon and
evening.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Storms have developed from central Indiana into central and
eastern Kentucky. Much of this activity is heading east
northeast. Instability axis remains oriented northwest to
southeast cutting across the Tri-State. As storms continue to
progress, expect them to weaken as they move out of the more
favorable environment. Thus northern activity will likely
decrease first with more robust storms moving across northern
Kentucky, southeast Indiana, and southwest Ohio. Conditions
still look favorable for a few severe storms with damaging winds
and/or hail.

Showers and thunderstorms will likely continue into the late
evening as they continue across the southern part of the
forecast area all the while weakening. Meanwhile tail end of
short wave lifting through the Great Lakes overnight could
result in some additional showers or thunderstorms developing
south into central Ohio later tonight.

Lows will only fall into the mid 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Warm and humid conditions will occur with highs getting a few
degrees warmer than today and lows likely being just a bit
warmer as well. A weak disturbance is forecast to move from
Tennessee into Kentucky during the day. This will result in a
chance of showers and thunderstorms again across southern
counties during the afternoon.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The extended period will start with a continued warm trend that
begins in the short term, with light winds and scattered diurnal
convection through mid-week. A cold front will bring cooler, drier
conditions into the weekend.

Mid-level ridging centered over the Appalachians on Monday will
slowly shift to the Eastern Seaboard through mid-week. Meanwhile,
low pressure will remain anchored over the southern plains, cut-off
from the jet in southern Canada. This will place the forecast area
in a continued southwest to southerly flow regime aloft. At the
surface, a sprawling Bermuda high pressure will provide southerly
winds, increased dewpoints, and above normal temperatures. A stalled
frontal system over the Mississippi Valley will keep most
concentrated shower development to the west; however, scattered
convection will still likely develop in an unstable airmass.

By late Wednesday into Thursday, a stronger northern stream
shortwave will shift eastward into the Great Lakes, flattening the
Bermuda ridge and allowing the frontal system to progress
toward the southeast. This cold front will provide our highest
precipitation chances of the week by Thursday, followed by
cooler, drier air pushing into the Ohio Valley Friday into the
Weekend as a mid-level trough becomes established over the East
Coast. As would be expected, ensembles vary in how quickly
Thursday's front pushes south of the area. Most of the EPS
members, along with nearly all of the GEFS members, clear the
front and establish surface high pressure for the weekend.
Decided to lean toward this solution, reducing NBM isolated to
scattered PoPs by a category Friday night through Saturday.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Scattered to broken cumulus will occur through the early part of
the TAF period. Expect to have convection after 21Z. The best
chance of that occurring is in the Cincinnati area and thus have
included TEMPO groups for a few hours there. Convection will
move east and weaken after 00Z. Will have a lingering mid deck
which will likely clear overnight. Expect some visibility
restrictions to develop at KLUK. Would not be surprised if some
fog or stratus occurs elsewhere, although that signal is too
subtle to include a mention in the TAFs at this time. Cumulus
will redevelop late in the period with heating.

OUTLOOK... Thunderstorms are possible, mainly in the afternoon
and evening each day, through Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Hogue
AVIATION...
Hazardous weather outlook, May 23, 2:56 PM EDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
256 PM EDT Sat May 23 2020

KYZ099-100-OHZ026-034-035-042>046-051>056-061>065-072>074-079>082-
088-240900-
Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Clinton-Ross-Hocking-
Brown-Highland-Adams-Pike-Scioto-
256 PM EDT Sat May 23 2020

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>098-OHZ060-070-071-077-078-
240900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Preble-Butler-Warren-Hamilton-Clermont-
256 PM EDT Sat May 23 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will occur this afternoon into this evening.
A few of the storms may become strong to severe. The primary hazards
will be damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 23, 6:29 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
629 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     5 SW BATAVIA            39.02N 84.24W
05/23/2020                   CLERMONT           OH   TRAINED SPOTTER

            LARGE TREE DOWN ON COLE ROAD AND CHERY LANE. TIME
            ESTIMATED FROM RADAR.

&&

JEG
Local storm report, May 23, 6:32 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
632 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HEAVY RAIN       1 SW CENTERVILLE        39.63N 84.15W
05/23/2020  M1.15 INCH       MONTGOMERY         OH   COCORAHS

            OCCURRED IN 15 MINUTES

&&
Local storm report, May 23, 7:05 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
705 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             WITHAMSVILLE            39.06N 84.27W
05/23/2020  E0.75 INCH       CLERMONT           OH   PUBLIC

            TIME ESTIMATED

0605 PM     TSTM WND DMG     WITHAMSVILLE            39.06N 84.27W
05/23/2020                   CLERMONT           OH   PUBLIC

            VERY LARGE TREE DOWN TIME ESTIMATED

0615 PM     TSTM WND DMG     AMELIA                  39.03N 84.22W
05/23/2020                   CLERMONT           OH   PUBLIC

            LARGE TREE DOWN ON A HOUSE TIME ESTIMATED

0615 PM     HAIL             AMELIA                  39.03N 84.22W
05/23/2020  E1.25 INCH       CLERMONT           OH   PUBLIC

            TIME ESTIMATED

&&
Local storm report, May 23, 7:07 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
707 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND GST     3 WNW WITHAMSVILLE      39.07N 84.31W
05/23/2020  M61 MPH          HAMILTON           OH   TRAINED SPOTTER

            PERSONAL WEATHER STATION

&&

JEG
Local storm report, May 23, 7:09 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
709 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             CHERRY GROVE            39.08N 84.32W
05/23/2020  E1.25 INCH       HAMILTON           OH   PUBLIC

            MAINLY QUARTER SIZED BUT SOME UP TO HALF-DOLLAR SIZED

&&
Special weather statement, May 23, 7:21 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
721 PM EDT Sat May 23 2020

OHZ081-240015-
Adams OH-
721 PM EDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ADAMS COUNTY UNTIL 815
PM EDT...

At 720 PM EDT, radar indicated a strong thunderstorm near Winchester,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...

Locations impacted include...
West Union, Peebles, Winchester, Seaman, Blue Creek, Cherry Fork,
Dunkinsville, State Route 348 at State Route 125, Wamsley and Cedar
Mills.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3880 8369 3896 8368 3896 8327 3869 8327
TIME...MOT...LOC 2320Z 283DEG 22KT 3889 8373

McGinnis

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:30 PM EDTSpecial Weather StatementILNFayette, Union, Wayne90 min
May 23, 3:38 PM EDTSevere Thunderstorm WarningILNFayette, Franklin, Wayne67 min
May 23, 4:24 PM EDTSpecial Weather StatementILNWayne36 min
May 23, 6:23 PM EDTSpecial Weather StatementILNRipley37 min
May 23, 7:33 PM EDTAreal Flood AdvisoryILNDearborn, Ohio, Ripley, Switzerland3 hr

Nearby

Flash Flood Warnings in Indiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.